Pennsylvania, 2001

Hail and Damaging Winds in Pennsylvania, July 1, 2001

July 1, 2001 · NWS BGM · 9 events in 5 counties and zones

5 thunderstorm wind, 2 lightning, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 9:30 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 1, 9:30 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 AM EDT SUN JUL 01 2001

WILL NOT PLAN ON ANY UPDATES TO FCST THIS MRNG AS ALL SYSTEMS GO FOR
A SEVERE WEATHER LAUNCH THIS AFTERNOON...ESP ACROSS NE PA WHERE HTG
CONTS TO DESTABILIZE THE AIR MASS.  MODIFICATION OF BUF SOUNDING
USING SHARP WITH 80/68 YIELDS CAPES OF 3200.  ALSO BUF RAOB SHOWS
MUCH BETTER WIND FIELD THAN YSTRDY WITH MEAN 0-6KM WIND AROUND 40
KTS.  UNIDIRECTIONAL PROFILE MEANS SPLITTING AND MULTICELL STORMS
TDY INSTEAD OF SPINNERS.  VIL 'O DAY IS ABOUT 45 TO 50.  DO NOT
EXPECT TOO MUCH SVR ACTIVITY OVR NRN CWA THIS AFTN THOUGH AS MRNG
CONVECTION WILL LAY DOWN A STABLE LYR WITH TOO MUCH CIN TO
OVERCOME.  ALSO DEBRIS CLDS FROM CONVECTION ACRS WRN NY LIKELY TO
PREVENT ADDITIONAL HTG THERE.  BEST PLACE FOR SVR STORMS OVR NE PA
WHERE UPPER 60S DWPTS AND TEMPS EXPECTED TO BE IN LOW 80S.  MAPS LI
ANALYSIS ALREADY SHOWS ABT -4 THERE.  CpONVECTION ACRS NRN TIER CO OF
PA NOW WILL PRODUCE OUTFLOWS TO HELP KICK OFF STORMS IN NE PA TOWARD
NOON.

.BGM...NONE.

RH

In the hours before

Special weather statement, Jul 1, 7:15 AM EST, 4 hours 5 minutes before
NYZ009-037-036-018-017-016-015-022-024-023-025-055-056-044-045-046-
011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 AM EDT SUN JUL 01 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 200 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
CHEMUNG NY...
SCHUYLER NY...
TOMPKINS NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT.
Special weather statement, Jul 1, 9:45 AM EST, 1 hour 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT SUN JUL 1 2001

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL
NEW YORK UNTIL 200 PM...

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL NEW YORK THIS
MORNING INTO THE AFTERNOON AS A STRONG COLD FRONT SWEEPS INTO THE
AREA.  SOME OF THE STORMS WILL BECOME SEVERE CONTAINING LARGE HAIL
AND STRONG GUSTY WINDS.

ANOTHER AREA OF CONCERN FOR SEVERE WEATHER THIS AFTERNOON WILL BE
ACROSS NORTHEAST PENNSYLVANIA WHERE BREAKS IN THE CLOUDS HAVE
ALLOWED THE INSTABILITY TO INCREASE.  THERE IS THE POTENTIAL THAT
SEVERE WEATHER WATCHES MAY BE NEEDED FOR NORTHEAST PENNSYLVANIA FOR
THIS AFTERNOON.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...WINDS OF 58 MPH OR GREATER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS.

TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR P$OSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT
FOR MUCH OF CENTRAL NEW YORK.
Special weather statement, Jul 1, 10:36 AM EST, 44 minutes before
NYZ057-062-PAZ040-048-047-044-043-039-038-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1136 AM EDT SUN JUL 01 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

DELAWARE NY...
SULLIVAN NY...
WAYNE PA...
PIKE PA...
LUZERNE PA...
LACKAWANNA PA...
WYOMING PA...
SUSQUEHANNA PA...
BRADFORD PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TU3NE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.

The radar

The Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 2 hail. Local standard time, as filed.

Lightning, Bradford

When
July 1, 11:20 AM EST
Where
Bradford County, Troy
Reported by
NEWSPAPER
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Newspaper reports indicate a barn was struck by lightning and caught on fire. The barn sustained significant damage to its upper level.

Lightning, Bradford

When
July 1, 11:30 AM EST
Where
Bradford County, Springfield
Reported by
EMERGENCY MANAGER
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Emergcncy management reported a house struck by lightning.

Thunderstorm Wind, Bradford

When
July 1, 11:30 AM EST to 11:45 AM EST
Where
Bradford County, Litchfield
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -76.433

Emergcney management reported trees and wires blown down by thundertsorm winds in Litchfield and Rome townships. Some small hail was also reported.

Thunderstorm Wind, Bradford

When
July 1, 11:45 AM EST
Where
Bradford County, Herrick
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.783, -76.250

Emergency management reported trees and wires blwon down by thunderstorm winds.

Thunderstorm Wind, Susquehanna

When
July 1, 12:20 PM EST to 12:40 PM EST
Where
Susquehanna County, Dimock
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.750, -75.900

Emergcny management reported strees and wires blown down by thunderstorm winds across the southern portion of the county from Dimock through Harford to Clifford.

Thunderstorm Wind, Wayne

When
July 1, 12:55 PM EST
Where
Wayne County, Rileyville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.717, -75.217

Emercgency management reported trees blown down by thunderstorm winds along Route 371.

Hail, Lackawanna

When
July 1, 1:30 PM EST
Where
Lackawanna County, Mayfield
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.533, -75.550

Local media reported golf ball size hail.

Hail, Wayne

When
July 1, 1:35 PM EST
Where
Wayne County, Beach Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -75.150

SKYWARN storm spotters reported 3/4 inch diameter hail.

Thunderstorm Wind, Luzerne

When
July 1, 1:50 PM EST to 2:00 PM EST
Where
Luzerne County, Harveys Lake
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.383, -76.033

SKYWARN storm spotters and local media reported trees and wires blown down by thunderstorm winds. Small hail was also reported. Minor street flooding was also noted in Wilkes-Barre and West Pittston. More than 7000 people were reported to be without power following the storm. Two houses and vehicle on North Washington Street in Wilkes-Barre recieved severe damage when a large tree was blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261874, 5261675, 5261676, 5261875, 5261677, 5261678, 5261679, 5261680, 5261873.